Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

February 22, 2017Antrim County, Benzie County, Grand Traverse County, Michigan

NWS Gaylord, MI issued this special weather statement at Feb 22, 2017, 11:04 PM EST for Antrim County, Benzie County, Grand Traverse County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2017, 11:04 PM EST (04:04 UTC)
Expired
Feb 23, 2017, 12:00 AM EST
In force
56 min
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS83 KAPX 230404
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
1104 PM EST WED FEB 22 2017

MIZ019>021-025>027-230500-
Leelanau-Grand Traverse-Kalkaska-Antrim-Benzie-Charlevoix-
1104 PM EST WED FEB 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
GRAND TRAVERSE...ANTRIM...NORTHWESTERN KALKASKA AND SOUTHEASTERN
CHARLEVOIX COUNTIES...

At 1104 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Leland to 20 miles west of
Frankfort. Movement was east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Traverse City, Boyne City, East Jordan, Leland, Elk Rapids,
Mancelona, Frankfort, Bellaire, Thompsonville, Empire, Ellsworth,
Beulah, Grand Traverse Light, Sleeping Bear Point, Bingham, Kingsley,
Torch Lake, Central Lake, Glen Arbor and Norwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4476 8630 4480 8618 4492 8617 4507 8588
      4503 8586 4511 8580 4526 8551 4519 8474
      4516 8473 4511 8479 4511 8486 4507 8485
      4451 8559 4454 8634 4472 8635
TIME...MOT...LOC 0404Z 254DEG 40KT 4505 8575 4463 8666 

$$

MLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Feb 22, 9:55 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 22, 9:55 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
955 PM EST Wed Feb 22 2017

.UPDATE...
Issued at 955 PM EST Wed Feb 22 2017

Low pressure continues to make its way thru Wisconsin toward Lower
Michigan late this evening...generating an area of showers ahead
of and along the northern periphery of the low center. Highest
POPS remain focused across the northern half of our CWA attm...
with mainly dry but cloudy/foggy conditions for areas south of
M-32 away from deeper moisture and better lift north of the low.
The low center will track thru Northern Lower Michigan overnight.
Shower activity will expand just a bit farther south into this
area as the low slide thru overnight...but highest POPs will
remain focused across our northern/NE CWA. Temps will remain above
freezing overnight...and expect all precip will remain of the
liquid variety based on surface temps and temp profiles per model
soundings. Stratus and areas of fog will likely expand
overnight...but expect shower activity should preclude the
development of widespread dense fog.

&&

.NEAR TERM...(Tonight)
Issued at 344 PM EST Wed Feb 22 2017

High impact weather potential: Possible dense fog again. A rumble of
thunder?

Pattern synopsis and forecast:

Quite the variety of weather across the region. Low pressure in srn
Ontario is connected to another area of low pressure in western
Wisconsin via a cold front. Numerous wiggles in the the flow aloft
are moving rapidly eastward in the fast near zonal upper air
pattern. These individual vorticity maxima were ripping across the
nrn periphery of a steep lapse rate plume gradient of 7.5C/KM to
8.0C/KM, while working with upper divergence in a double jet
structure aloft and 850mb low level convergence. One of these
vorticity maxima was currently crossing into eastern upper Michigan,
with weak returns on radar but no sfc obs suggesting any rain
hitting ground. A second disturbance was working into nrn Wi/western
upper Michigan, and there has been some light rain and sprinkles
reaching ground as there is slightly better moisture to work with
(PWATS 0.75"). The better more defined shortwave with stronger deep
layer -divQ due to stronger DPVA, was working into MN. A larger area
of rain was noted there, and a few rumbles of thunder within that
lapse rate gradient. A little snow was even trying to mix in across
NW MN/and the Dakotas, as northerly winds were drawing in colder low
level air. Fog has pretty much lifted across the SE CWA, but stratus
is holding tough, and keeping temperatures down into the lower half
of the 50s. Elsewhere in nrn lower, reading have risen well into the
50s and lower 60s. Gaylord, MI actually tied the all time February
high temperature of 58F.

The low pressure from Wisconsin will cross nrn Michigan tonight,
dragging the cold front and 850mb low level convergence down across
eastern upper and NW/far nrn lower through midnight when the
strongest forcing arrives with the shortwave. This will be where the
greatest chance for showers will reside. Maybe some lingering light
rains past Thursday daybreak along some residual low level
convergence, otherwise most all rains will be over by sunrise.
Before the rains exit east, there is a small chance that eastern
upper could see a snowflake or two as H8 temps fall into the
negative single digits. Lapse rates will not be as steep as they
currently are in MN, and strikes out there have been rather minimal.
So, doubt we will hear any rumbles of thunder, but it's not
impossible as up to 250j/kg of MUCAPE is expected.

Fog: Daytime heating and increased low level winds have really
broken up most of the stratus, but it lingers in a corridor from
Ludington to Oscoda. The loss of daytime heating, and continued
southerly flow ahead of the sfc low pressure, will draw the stratus
and likely redeveloping fog into nrn lower from the south. Winds
will be light/calm in the nrn CWA as the sfc low arrives, and the
minimal/nil mixing might even be able to develop some fog, but
plenty of mid level clouds will certainly hamper that idea. Stratus
a likely bet though within the cooler air behind the front.

A quiet Thursday with sun maybe trying to peek out later in the day.
Main story is seeing how much cold air can make it into nrn
Michigan, which will be critical for helping determine precipitation
types for the storm system arriving Thursday night into Friday. More
on that below.

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 344 PM EST Wed Feb 22 2017

...Wintry mix leading into Accumulating snow...

High Impact Weather Potential...The snow amounts are coming up to
less than advisory level, but there looks to be a decent icing event
in E Upper and portions of N Lower north of M-32. Also some light
icing at the front end of the rain Thursday evening.

Pattern Synopsis/Forecast...At 00z Friday, a sfc low centered Kansas
on the GFS and ECMWF with a 500 mb digging in the Northern Rockies
begins to move toward the Upper Great Lakes. By 12z/Fri, the warm
front, associated with the sfc low, is across S Lower. This pushes
the precipitation from the Upper Mississippi Valley into N Lower by
12z. The precipitation looks to start as a  bit of snow, and with
the warm advection turns to freezing rain, and then rain. This looks
to be the case as the precipitation spreads northeast across the
forecast area. By 18z/Fri, the rain looks to be all the way to the
Straits. However, in E Upper, it looks like the elevated warm nose
has protruded above freezing and freezing rain is expected to begin
mixing the snow, and stay through the evening. The sfc low moves
across N Lower by 12z/Sat bringing the cold air back in aloft, and
changing the liquid precipitation to snow.

Primary Forecast Concerns...The track of the low has been a bit
inconsistent the last few runs, with the ECMWF being the most
consistent of the bunch. This has placed the icing potential on this
run a bit further south, into areas north of M-32, but south of the
Straits. E Upper would primarily see snow with a mix later on Friday
night. Amounts look okay, although there are much higher amounts
with the blends for freezing rain/drizzle. Looking at the SREF
probabilities, the chances for us to be over 0.05" of ice is just
over 10% in E Upper looking at the 15z/SREF, which seems
reasonable. One of the things that could interfere with the snow
accumulation/ice accumulation is the warmth of the pavement
temperatures would slow down the accumulations.

.LONG TERM...(Saturday night through Wednesday) Issued at 344 PM
EST Wed Feb 22 2017

The extended period continues to host a rapidly morphing 500mb
pattern...which efficiently pushes troughs across the conus and
quickly returns to zonal. So we start our period with the Friday
night storm exiting to the east...and flow flattening rapidly
behind. This will allow enough CAA to set up a lake effect regime
for Saturday night through Sunday night. We quickly lose our wind
profile and colder air aloft into Monday, but not before most NW-W
flow snow belts should pick up some accumulating LES.

Things quiet down for Monday (and I think into Tuesday). However,
blended solutions show moisture will increase into Tuesday in
advance of the next weather maker. The latest model runs are getting
excited about a rapidly deepening closed low once again lifting from
the plains over the northern lakes for Wednesday and Thursday. That
said...there are a couple thoughts on this. 1) That's day 7 and
beyond. 2) The last 2 or 3 storms that showed impressive
cyclogenesis a week out ended up being less than advertised. 3)
Despite one and two...the euro and GFS are already in pretty good
agreement (relatively speaking for a week out), so it'll certainly
be something to keep an eye on.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 702 PM EST Wed Feb 22 2017

Conditions will continue to deteriorate to IFR as stratus and fog
redevelop. Scattered showers will impact mainly far Northern Lower
Michigan around PLN tonight as low pressure tracks across Upper
Michigan. Conditions will improve on Thursday...but only to MVFR
as low clouds remain over the region in the wake of the departing
low. S/SW winds AOB 10 kts tonight will become NW and eventually
northern on Thursday and will strengthen to gusts of 15 to 25 kts.

&&

.MARINE...
Issued at 344 PM EST Wed Feb 22 2017

Issued an advisory earlier today for low end 25kt gusts from
Point Betsie to Sleep Bear Point, which runs through 06z.
Otherwise, winds will be light tonight as low pressure and some
showers run across nrn Michigan. May need a few more advisories
Thursday behind a cold front. Stronger winds arrive late Thursday
night through Friday as low pressure brings rain/snow and some
freezing rain.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 1 AM EST Thursday for LMZ345-346.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...SMD
SHORT TERM...JSL
LONG TERM...KAB
AVIATION...MLR
MARINE...SMD
Hazardous weather outlook, Feb 22, 3:55 PM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
355 PM EST Wed Feb 22 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
355 PM EST Wed Feb 22 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Areas of dense fog will again be possible across portions of
northern lower Michigan, primarily south of M-32, and along coastal
areas of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Expect a wintry mix of wet snow, rain and possible freezing rain in
portions of northern Michigan Thursday night through Friday night.
The exact placement of the different precipitation types is
somewhat uncertain at this point, but the better chance for
accumulating wet snow will be across eastern upper.

There is a chance for thunderstorms in part of northern lower
Michigan Friday, mainly south of M-32.

Gusty winds will be seen across northern Michigan on Saturday.
Accumulating lake effect snow is expected in the typical
snowbelts late Saturday through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

For more information visit http://weather.gov/gaylord.

JZ/SMD

In the hours before

Special weather statement, Feb 22, 11:04 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1104 PM EST WED FEB 22 2017

MIZ019>021-025>027-230500-
Leelanau-Grand Traverse-Kalkaska-Antrim-Benzie-Charlevoix-
1104 PM EST WED FEB 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
GRAND TRAVERSE...ANTRIM...NORTHWESTERN KALKASKA AND SOUTHEASTERN
CHARLEVOIX COUNTIES...

At 1104 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Leland to 20 miles west of
Frankfort. Movement was east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Traverse City, Boyne City, East Jordan, Leland, Elk Rapids,
Mancelona, Frankfort, Bellaire, Thompsonville, Empire, Ellsworth,
Beulah, Grand Traverse Light, Sleeping Bear Point, Bingham, Kingsley,
Torch Lake, Central Lake, Glen Arbor and Norwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4476 8630 4480 8618 4492 8617 4507 8588
      4503 8586 4511 8580 4526 8551 4519 8474
      4516 8473 4511 8479 4511 8486 4507 8485
      4451 8559 4454 8634 4472 8635
TIME...MOT...LOC 0404Z 254DEG 40KT 4505 8575 4463 8666

MLR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:45 PM ESTSpecial Weather StatementAPXAntrim, Benzie, Grand Traverse60 min
Feb 23, 12:48 AM ESTSpecial Weather StatementAPXCheboygan27 min
Feb 23, 4:24 AM ESTSmall Craft AdvisoryAPX4 days
Feb 23, 2:32 PM ESTWinter Weather AdvisoryAPXAlpena, Antrim, Benzie, Cheboygan, Crawford, Emmet and 11 more34 hr
Feb 23, 2:35 PM ESTGale WarningAPX56 hr

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.